Learn how to use Mayo Clinic Connect
Request an Appointment
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Where do you go? I’m in the Tampa Bay Area also. I switched oncologists because I felt I wasn’t getting standard of care. I have MBC.
Jump to this post
nikki727 extremely pleased with Dr. J. Andrew Peterson at Florida Cancer Specialists. Very caring and comprehensive, looks at the whole picture, open and very sharing of data/statistics. Had to wait a while to get an appointment but worth the wait.
Hello, @blue850! I tried Anastrozole and within 3 days I started having side effects and by day 10 my oncologist took me off of them because the side effects were so bad. I purposely did not read the side effects before I started them so not to make any up in my head. 🙂 I definitely had side effects. It took 3 weeks to feel better. Then I tried Exemestane (sp). Same thing happened. Not quite as bad but I did develop a really bad rash along with the other side effects. I’m now waiting for 2 weeks to get that out of my system so I can try something else. I would rather not take anything but my chances of my cancer coming back is 25% and the hormone blockers will cut that in half, so I’m going to do my best and try all my options. Good luck with yours. I pray you don’t have any side effects and you breeze right through it! 💕
Thank you @bethab . Sounds like it has been challenging for you and I wish you well with the next one you try. Hang in there! It has been 1 week for me and I would say mild side effects so far.
Glad you are happy with him! I was previously at FL Cancer with Dr. Luong and then I switched to Dr Costa at Moffitt. God bless you on your journey!
so funny, I came from Dr. Costa at Moffitt. Send me your email if you are interested in talking off line.
I’ve been on Anastrozole for 2 yrs next month. The only side effect I have (and maybe not the med, haven’t figured it out yet) is a bit of hip pain. The reason I say maybe not the med is I’m going to physical therapy for that and the hip pain had lessened quite a bit. It may be from the way I sit, exercises at the gym. I walk a few miles at least 5x a week. Like someone mentioned I did not read about side effects prior to starting anastrozole as I listen to my body. No one knows your body as well as you. I did stop the med for 3 weeks to see if hip got better. I know 3 weeks isn’t a lot of time but it did not improve but it has with PT. All the best to you.
Thank you cerwin for sharing this information. I think I am already feeling more sluggish then normal, for past few days felt like taking a cat nap in the afternoon which has been quite some time since feeling that. Hopeful that part of it is an adjustment…hopeful. Thanks for the tip on the bloodwork. I was a bit surprised that providers in this area (Tampa Bay area of Florida) don't seem to feel more then the normal once a year on the bloodwork is necessary, whereas my old providers in New Jersey took blood work more frequently. But now that I am actually taking the Anastrozole, maybe that will change. I have a follow up with the prescriber in 3 months to see how I am tolerating it. Thank you for your prayers and good luck with your journey.
Same to you💕
Hello. I’m having a tough time too. You said chance of recurrence for you is 25%, but AI would cut it in half. So….is it worth gaining 12.5% more chance of non- recurrence, but dealing with bone loss, joint pain, depression, insomnia, GI issues and a very tough quality of life?
Just asking. It’s an individual decision for sure. Where did you get your percentage recurrence from? Thanks for sharing
Hi! @cerwin Yes it’s a tough and personal decision. I have always tried to stay healthy, eat right and exercise regularly. I’ve been on a whole food plant based diet for 5 years. I’m also a personal trainer. I’ve never had to be on any medications. I was in total shock when I found my lump. My oncologist gave me my percentage. She said the percentage was higher because my tumor was 2 cm. I do not want to take the AI but I figured I would give them a try and if I didn’t have side effects then I would continue. So far I can’t tolerate any of them. I start a new one next week and if I have to stop taking them because of side effects I only have one other option, that’s tamoxifen. Not looking forward to it honestly!! I’m going to give it my best shot and if nothing works then so be it, It’s in Gods hands!! I hope you find something that works for you and many blessings to you! Stay strong 💕
Good morning @bethab. You could have written my story exactly. I exhausted all of the AI’s and I am now on my last resort Tamoxifen. I have been on them now 2 months and so far so good I think. Started to get some should pain which I didn’t have before and I always seem hungry which could be dangerous. I am going to give them my best try and if I feel that the side effects progress I will use the rule my family doctor gave me “instead of a 25% of recurrence look at it 75% of not recurring”. All the best❤️
Thank you so much!! I am going to try (as I call them my ‘icky pills’) again shortly and I will try this suggestion as well. I take the same supplements you do (and a few others) and will try adding the Glucosamine/chondroitin and Aleve. Glad it worked for you, hope it will do the same for me. Appreciate your reply and I hope to stay in touch with you on this site since our cancers are both ILC, stage one. It’s nice to find a fellow ILC person (there aren’t as many of us) !
I have just been diagnosed with stage 1 ILC. Seeing surgeon this week for info. 57 yr. Old… my mother died of same breast cancer at 61. I have All Kinds of emotions and fears going on. Crazy!
Please take a deep breath, and try to not let panic take over. I know it is frightening but your mother got breast cancer in another time when there were not nearly as many nor as effective tools in the box to treat it with. I am sorry about your mom, I am sure you wish you could ask her a thousand questions right now. Today we are blessed with many safe and effective treatments to treat breast cancer, not all of them are easy and your treatment plan will likely include some side effects but you are young and have quality time ahead of you. Your pathology report will likely drive your treatment plan. You said you are meeting with the surgeon, is there a plan moving forward or are you discussing options? Any other treatments in the plan yet?
Thank you all for this great body of information. I have been on AZ for 2 months now. I knew it would give me hot flashes and I can work though those. Joint pains are already being managed by gabapentin since I have a preexisting condition. Lately I have felt off. Hard to explain except we know our bodies and we should listen to what it says. GI issues, depression, lack of energy are my key problems. I would have not mentioned this to my oncologist because I did not put the medication as an issue. But now I do. Thankfully I am in Jacksonville this week to see my oncologist at the Mayo clinic. This is why I love this forum everybody shares and it’s so important to have a way to communicate thank you all
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In